Drought, Northwest Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
September 2013 precipitation was historic for many locales to include much of the northern two-thirds of New Mexico. It was officially the second wettest September statewide on record following 1941.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
September 2013 precipitation was historic for many locales to include much of the northern two-thirds of New Mexico. It was officially the second wettest September statewide on record following 1941. The 10th through 18th was epic, with record-breaking rainfall, widespread flash flooding and river flooding on four of the major river basins across New Mexico. Stations with incredible September precipitation totals included Sumner Lake with 8.83 inches, Los Alamos with 8.72 inches, Conchas Dam with 8.62 inches, Gascon with 7.43 inches and Las Vegas Airport with 7.31 inches. These values were 30 to 50 percent of average annual precipitation totals for several locations. Although short-term precipitation deficits were greatly eased or eliminated by month's end, long-term shortages lingered. Consequently, to accommodate the long-term drought impacts, only slight to moderate improvements in drought status were made where the greatest rains fell and the long-term deficits (180-days) were noticeably reduced. Most notably, exceptional drought areas in central and eastern New Mexico were eliminated for the first time since August 2012 and portions of the Lower Rio Grande Valley were removed from severe drought (D2) for the first time since December 2011. The areal extent of New Mexico classified in severe (D2) drought or worse by late September decreased to 38 percent from nearly 78 percent at the beginning of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1150 PM MDT SAT AUG 31 2013 .AVIATION... 06Z TAF CYCLE ISOLD -SHRA AND POSSIBLY A -TSRA WILL LINGER INTO THE LATE NIGHT HOURS MAINLY NORTH OF I-40 AND EAST OF HIGHWAY 550 TO THE BORDER WITH TX/OK. A BACK DOOR COLD FRONT WILL SAG INTO THE NE PLAINS TONIGHT AND THE REST OF THE EASTERN PLAINS ON SUNDAY...BEFORE PUSHING THROUGH GAPS IN THE CENTRAL MOUNTAIN CHAIN WITH A SOMEWHAT GUSTY E CANYON WIND IN THE RIO GRANDE VALLEY LATE SUNDAY AFTN INTO THE NIGHT. THE FRONT WILL BRING MOISTURE AND A TRIGGER FOR TS AND SHRA WITH MORE WDRSPRD CONVECTION SUNDAY AFTN AND EVENING. WITH THE FRONT PROGRESSING UP THE EAST SLOPES OF THE CONTDVD...THE CONTDVD REGION COULD REMAIN ACTIVE WITH STORMS INTO THE LATE NIGHT HOURS. 44 && .PREV DISCUSSION...258 PM MDT SAT AUG 31 2013... CURRENTLY...RIDGE CORE ALOFT SQUARELY OVER NEW MEXICO AND EASTERN ARIZONA...WITH MAIN NORTHBOUND MOISTURE PUSH OFF TO THE WEST AGAINST THE ARIZONA MOGOLLON RIM AND SOUTHERN CALIFORNIA HIGH SIERRAS. SURFACE PLOTS SHOWING BROAD DOME OF HIGH PRESSURE SPRAWLED OVER THE INTERMOUNTAIN REGION...WITH SURFACE LOW IN SOUTHEAST COLORADO SUPPORTING WEAK TROUGH ACROSS EASTERN NEW MEXICO. TROUGH AXIS BENDS WESTWARD ALONG THE SOUTHERN TIER OF THE STATE BEFORE WASHING OUT OVER THE DRAGOON MOUNTAINS OF SOUTHEAST ARIZONA. AFTERNOON CONVECTION HAS FIRED ALONG THE SANGRE DE CRISTO RANGE SUMMITS AND SLOPES...AND EXPANDED SOUTHWARD ALONG THE CENTRAL MOUNTAIN CHAIN. STORMS WILL EXPAND IN COVERAGE AND INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON WITH LOCALLY HEAVY RAINS POSSIBLE IN SPOTS...NORTHERN HIGH COUNTRY FAVORED. MODELS...IN REASONABLE AGREEMENT THROUGH UPCOMING HOLIDAY SHORTENED WORK WEEK AND WEEKEND...AND INTO THE FIRST OF THE FOLLOWING WORK WEEK. RIDGE CORE OVER NEW MEXICO DRIFTING TO CENTRAL COLORADO BY LATE TUESDAY NIGHT...AND SHIFTING TOWARD THE UTAH LINE BY FRIDAY. CORE WILL SHIFT SOUTHWARD ACROSS ARIZONA THROUGH THE WEEKEND BEFORE DRIFTING BACK TO THE EAST OVER NEW MEXICO FOR THE FIRST HALF OF THE FOLLOWING WORK WEEK. OVERNIGHT...EVENING CONVECTION CONTINUING CENTRAL...WEST AND NORTH...WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE OVER THE NORTHERN HIGH COUNTRY. REDUCED CHANCES FOR STORMS SOUTH OF INTERSTATE 40 OVER THE EASTERN PLAINS IN THE EVENING WITH ALL COVERAGE BECOMING ISOLATED AFTER MIDNIGHT. OVERNIGHT TEMPERATURES RUNNING JUST ABOUT THE SAME AS THOSE EXPERIENCED LAST NIGHT. FOR SUNDAY...RIDGE CORE SLIDING OVER NEW MEXICO...AS COOL PUSH OUT OF THE CENTRAL PLAINS INVADES THE NORTHEAST CORNER OF THE STATE BY MIDDAY...AND PUSHES SOUTH AND WEST AGAINST THE CENTRAL MOUNTAIN CHAIN AND MOVES ACROSS INTERSTATE 40 BY LATE SUNDAY AFTERNOON. BREEZY EASTERLY GAP WINDS DEVELOPING LATE EVENING SUNDAY THROUGH THE CENTRAL MOUNTAIN CHAIN AND OUT OVER THE RIO GRANDE VALLEY WITH SPEEDS TAPERING OFF WELL BEFORE LABOR DAY SUNRISE. COOL PUSH WILL DROP EASTERN TEMPERATURES 5 TO 10 DEGREES OVER VALUES OF TODAY...RETURNING THE NORTHEAST TO 3 TO 8 DEGREES ABOVE NORMAL AND LEAVING THE WEST AND SOUTH A FEW DEGREES ABOVE NORMAL. SOUTHEAST PLAINS MAY NUDGE UP TOWARD THE RECORD FOR THE DAY ALONG THE PORTALES TO ROSWELL AXIS. FRONTAL PASSAGE...WIND SHIFT TO UP SLOPE...AND CONTINUED MOISTURE IN THE COLUMN WILL SUPPORT WIDESPREAD SHOWERS STATEWIDE. BEST CHANCES FOR THE LOCALLY HEAVY DOWNPOURS AND ASSOCIATED FLOODING WILL BE OVER THE NORTHERN HIGH COUNTRY AND EASTWARD OVER RATON RIDGE. FOR LABOR DAY...RIDGE CORE REMAINING OVER NEW MEXICO AND UP SLOPE FLOW CONTINUING OVER THE EAST AND CENTRAL FOR ANOTHER WIDESPREAD DAY OF CONVECTION. ALL POINTS ARE IN THE RUNNING FOR SOME RAIN...WITH BEST CHANCES FOR HEAVIER SHOWERS AND LOCAL FLOODING OVER THE NORTH AND EAST...AND HIGHLY LOCALIZED OVER THE JEMEZ MOUNTAINS AND CONTINENTAL DIVIDE. COOLER AIR OVERSPREADING THE STATE WILL KNOCK A FEW MORE DEGREES OFF THE HIGH TEMPERATURES FOR THE DAY...WITH MOST POINTS WITHIN A FEW DEGREES OF EARLY SEPTEMBER NORMALS. FOR TUESDAY...RIDGE CORE BEGINNING SLOW DRIFT INTO COLORADO...WITH AFTERNOON AND EVENING SHOWER COVERAGE SHIFTING FOCUS TO THE CENTRAL AND WEST LEAVING THE EAST A LITTLE DRIER. HEAVIER SHOWERS MOSTLY ALONG THE CENTRAL MOUNTAIN CHAIN TAKING ADVANTAGE OF CONTINUED SOUTHEASTERLY COMPONENT TO LOW LEVEL WINDS IN CIRCULATION ABOUT SURFACE LOW OVER EXTREME SOUTHERN ARIZONA. TEMPERATURES REBOUNDING A FEW DEGREES IN THE EAST...WITH MOST POINTS RUNNING UP TO FIVE DEGREES ABOVE EARLY SEPTEMBER NORMALS. OUTLOOK...WEDNESDAY THROUGH FRIDAY...RIDGE CORE OVER COLORADO WEDNESDAY EXPANDING SOUTH AND WEST BACK ACROSS NEW MEXICO...AND INTO UTAH AND NORTHEAST ARIZONA BY FRIDAY. STEADY TEMPERATURE TRENDS...WITH AFTERNOON CONVECTIVE FOCUS REMAINING OVER THE CENTRAL AND WEST...AND LOCALLY HEAVY RAINS AND FLOODING OVER THE NORTHERN HIGH COUNTRY IN A RECYCLING CONVECTIVE MODE. SHY .FIRE WEATHER... UPPER LEVEL HIGH STILL CENTERED OVER NORTHERN NEW MEXICO WITH DEEPEST ATMOSPHERIC MOISTURE WELL WEST OF THE STATE. DRIEST AND MOST STABLE AIR OVER EASTERN PLAINS. WETTING RAIN FOR THE REMAINDER OF THE AFTERNOON AND EVENING WILL BE LIMITED TO THE HIGHER TERRAIN ESPECIALLY ACROSS NORTH CENTRAL ZONES. ACROSS THE NORTH...STEERING FLOW WILL BE TO THE NORTHEAST OR EAST...THUS EXPECTING ACTIVITY TO MOVE INTO THE NORTHEAST HIGHLANDS AND PLAINS LATE THIS AFTERNOON AND INTO THE EVENING HOURS. OVERNIGHT RH RECOVERIES TO BE MAINLY GOOD TO EXCELLENT WITH SOME FAIR VALUES OVER THE EAST CENTRAL PLAINS. AN UPTICK IN ACTIVITY IS EXPECTED AS A BACKDOOR FRONT MOVES INTO THE NORTHEAST PLAINS EARLY SUNDAY AND AS FAR SOUTH AS INTERSTATE 40 BY MID DAY. THE UP SLOPE FLOW AND INCREASED LOW LEVEL MOISTURE WILL SUPPORT AN INCREASE IN WETTING RAIN CENTRAL MOUNTAINS AND EAST. MEANWHILE WHILE THE UPPER RIDGE BUILDS A BIT TO THE EAST THE CENTER REMAINS OVER NEW MEXICO. THUS STEERING FLOWS WILL REMAIN RELATIVELY WEAK AND LOCAL FOOTPRINTS OF MODERATE TO HEAVY RAIN ARE POSSIBLE. TEMPERATURES TO DECREASE CENTRAL AND EASTERN ZONES AND VENTILATION LOOKS TO BE GOOD TO VERY GOOD MOST LOCATIONS. GAP WINDS ARE POSSIBLE INTO THE CENTRAL VALLEYS AND A MODERATE EVENT IS CURRENTLY IN THE GRIDS. OVERNIGHT RH RECOVERIES TO BE GOOD TO EXCELLENT. MODELS STILL DIVERGE A BIT ON THE BEST CHANCES FOR WETTING RAIN ON TUESDAY. ECMWF STILL FOCUSES ON THE NORTHEAST FOR ANOTHER DAY WHILE THE GFS IS A LITTLE STRONGER WITH THE WESTWARD SURGE OF LOW LEVEL MOISTURE. GRIDS DEPICT A BLEND WITH BEST CHANCES FOR WETTING RAIN OVER THE NORTH CENTRAL HIGH TERRAIN BUT INCREASED CHANCES ACROSS THE WEST AS WELL. COOLING TREND CONTINUES ALL ZONES SUCH THAT TEMPERATURES ARE EXPECTED TO BE NEAR OR JUST A COUPLE OF DEGREES ABOVE NORMAL. VENTILATION VALUES DECREASE AS WELL WITH AREAS OF POOR TO FAIR VENTILATION ACROSS THE NORTH AND WEST AND GOOD VENTILATION ELSEWHERE. CHANCES OF WETTING RAIN STEADILY DECREASE TUESDAY THROUGH FRIDAY WITH VERY MODEST WARMING EACH DAY AS THE UPPER RIDGE BUILDS AND THE CENTER DRIFTS TO THE NORTH. RECYCLING OF MOISTURE WILL SUPPORT MAINLY HIGHER TERRAIN THUNDERSTORMS AND SHOWERS AS THE EASTERN PLAINS LOOK TO REMAIN DRY WITH LIKELY DRYING OF FINE FUELS. LOW LEVEL WINDS TO REMAIN GENERALLY SOUTHERLY THROUGH THURSDAY ALL ZONES. VENTILATION WILL RANGE FROM POOR TO FAIR ACROSS THE NORTH AND GOOD TO OCCASIONALLY VERY GOOD ELSEWHERE. 05 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 AM MDT SAT AUG 31 2013 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 551 AM MDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND NORTHERN HIGH TERRAIN OF NEW MEXICO TODAY. WHILE THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...SOME LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. MINOR FLOODING AND SUDDEN RUNOFF IN ARROYOS AND OTHER DRAINAGE AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY INCREASED CHANCES FOR THUNDERSTORMS WILL DEVELOP IN NORTHEASTERN NEW MEXICO SUNDAY AS A COLD FRONT ARRIVES. SOME STRONG STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO ON THE UPCOMING LABOR DAY HOLIDAY WITH A CONTINUED THREAT FOR LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 52
27 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478906, 478907, 478910, 478911, 478920, 478923, 478926, 478928, 478929, 478931, 478932, 478933, 478934, 478936, 478937, 478938, 478940, 478941, 478942, 478943, 478944, 478945, 478946, 478947, 478948, 478950, 478951.